Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 7, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 5, 2018, 4:44 PM HST for Hawaii County, Hawaii. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2018, 4:44 PM HST (02:44 UTC)
- Expired
- Feb 7, 2018, 3:06 AM HST
- In force
- 34 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
783 WWHW70 PHFO 060244 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 444 PM HST Mon Feb 5 2018 ...Wind Advisory for the summits of Mauna Kea and Mauna Loa... .A deep trough aloft will bring strong winds to the Big Island summits. HIZ028-061545- /O.NEW.PHFO.WI.Y.0007.180206T0244Z-180207T1600Z/ Big Island Summits- 444 PM HST Mon Feb 5 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Wednesday. * LOCATION...Elevations above 12000 feet on the summits of Mauna Kea and Mauna Loa on the Big Island. * WINDS...Southwest 30 to 50 mph with gusts to 60 mph. * TIMING...through tonight. * IMPACTS...Winds this strong can make driving and walking difficult and forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing driving or hiking to the summit until conditions improve. Use extra care when driving since the strong winds may make steering difficult. Be careful opening and closing doors. If camping near the summit, be sure tents are well secured. && $$ Donaldson
3 follow-up statements
262 WWHW70 PHFO 061245 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 245 AM HST Tue Feb 6 2018 ...Wind Advisory for the summits of Mauna Kea and Mauna Loa... .A strong trough aloft will bring strong winds to the Big Island summits. HIZ028-070245- /O.CON.PHFO.WI.Y.0007.000000T0000Z-180207T1600Z/ Big Island Summits- 245 AM HST Tue Feb 6 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * LOCATION...Summits and upper slopes of Mauna Kea and Mauna Loa. * WINDS...Southwest 35 to 55 mph with gusts to 65 mph. * TIMING...through tonight. * IMPACTS...Winds this strong can make driving and walking difficult and forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Postpone driving or hiking to the summit until conditions improve. Use extra care when driving since the strong winds may make steering difficult. && $$ Birchard
420 WWHW70 PHFO 070828 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1028 PM HST Tue Feb 6 2018 ...Wind Advisory for the summits of Mauna Kea and Mauna Loa... .A trough aloft will bring strong winds to the Big Island summits overnight. HIZ028-071600- /O.CON.PHFO.WI.Y.0007.000000T0000Z-180207T1600Z/ Big Island Summits- 1028 PM HST Tue Feb 6 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * LOCATION...Summits and upper slopes of Mauna Kea and Mauna Loa. * WINDS...Southwest 40 to 50 mph with with gusts to 55 mph. * TIMING...through 6 AN HST Wednesday morning. * IMPACTS...Winds this strong can make driving and walking difficult and forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Postpone driving or hiking to the summit until conditions improve. Use extra care when driving since the strong winds may make steering difficult. && $$
061 WWHW70 PHFO 071306 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 306 AM HST Wed Feb 7 2018 HIZ028-071415- /O.CAN.PHFO.WI.Y.0007.000000T0000Z-180207T1600Z/ Big Island Summits- 306 AM HST Wed Feb 7 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds on the Big Island summits have dropped below advisory levels. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 5, 3:25 PM HST, 1 hour 19 minutes earlier.
Area forecast discussion, Feb 5, 3:25 PM HST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 325 PM HST Mon Feb 5 2018 .SYNOPSIS... A trough will maintain wet weather over the islands through mid- week. The trough will produce flooding rain and thunderstorms with gusty winds. Fog, ice and snow are possible on the Big Island summits through Wednesday. The weather will turn drier by the end of the week as the trough moves east. More wet weather is possible early next week as a strong new trough moves over the islands. && .DISCUSSION... Our surface analysis for 200 PM shows a north to south front over Oahu. Water vapor imagery shows a strong trough aloft extending from north to south over Kauai. The trough is making the atmosphere unstable, and there is plenty of moisture along the front. Lines of heavy showers and thunderstorms will continue to affect the islands through mid-week. Temperatures are cold on the summits of Mauna Kea and Mauna Loa on the Big Island of Hawaii, so snow and ice will be possible there. The trough aloft is forecast to become even deeper as the trough and the front move east at 10 mph. The trough and front will move east of the islands by Thursday and weather over the islands will turn drier. A surface high building north of the area will bring a period of moderate northeasterly trade winds over the weekend. A deep new trough aloft is forecast to dig toward the islands from the northwest early next week. That could bring a new round of wet weather. && .AVIATION... Clouds, showers and thunderstorms have shifted a bit to the east this afternoon impacting the area from Oahu eastward. The main focus has been over the islands of Maui County and Oahu. MVFR and areas of IFR have been observed with the heaviest showers. Expect some of this activity to spread to the Big Island overnight. Meanwhile, conditions have started to improve over Kauai. AIRMET SIERRA continues for mountain obscuration the islands of Maui County and Oahu. Will likely have a need to extend this to portions of the Big Island overnight. SIGMET XRAY continues for thunderstorms over most of the area east of Kauai. Anticipate this SIGMET remaining up through much of the night. Icing remains a possibility in the upper levels, even outside of thunderstorms. Mention of the possibility of icing continues in AIRMET ZULU across the islands and adjacent coastal waters. && .MARINE... A slowly dissipating quasi-stationary front over the islands is keeping a weak pressure gradient and light winds over most of the coastal waters at mid-afternoon. The front will likely weaken to a surface trough and shift slowly E over the next couple of days. Light winds are expected to persist in most of the local marine area through about Wednesday, though some moderate trades are expected in the coastal waters west of Kauai. High pressure will build NW of the islands Wed night, increasing northerlies near Kauai and Oahu first, with fresh trades overspreading the state after that. The trades may reach Small Craft Advisory levels in the typically windy channeled areas around the terrain by the end of the work week. Moist and unstable air associated with the front and a strong trough aloft will maintain the chance for locally higher winds and seas, reduced visibility in localized downpours, and cloud to surface lightning for the next couple of days. Guidance from the Wave Watch III model continues to indicate a new large northwest swell will spread down across the state from late Thursday through Friday. The swell should peak at near warning levels for some N or W facing shores, and will likely result in a SCA due to elevated seas across exposed waters Thursday night and Friday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through 600 PM Wednesday for all islands. Winter Storm Watch from Tuesday morning through Wednesday afternoon for Big Island Summits. && DISCUSSION...Donaldson AVIATION...M Ballard MARINE...R Ballard
In the hours before
Special weather statement, Feb 5, 1:41 PM HST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Honolulu HI
141 PM HST MON FEB 5 2018
HIZ019>022-060030-
Maui Central Valley-Haleakala Summit-Leeward Haleakala-Windward
Haleakala-
141 PM HST MON FEB 5 2018
...A STRONG THUNDERSTORM WILL AFFECT MAUI IN MAUI COUNTY...
At 141 PM HST, a strong thunderstorm was located near Kihei, or 9
miles southeast of Kahului, moving east at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Kihei, Wailea, Ulupalakua, Kula, Pukalani, Makawao, Keokea, Makena,
Maalaea, Kipahulu and Haleakala National Park.
LAT...LON 2065 15645 2073 15645 2076 15647 2083 15648
2089 15619 2086 15615 2063 15614
TIME...MOT...LOC 2341Z 266DEG 16KT 2075 15640
R BallardLocal storm report, Feb 5, 2:07 PM HST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
207 PM HST MON FEB 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 4 NNE KEOKEA 20.76N 156.34W
02/05/2018 E0.25 INCH MAUI HI TRAINED SPOTTER
CALLED AT 152PM TO SAY HE HAD PEA SIZED HAIL WITH SOME
STILL ON HIS LAWN. IT HAD STOPPED A MINUTE OR TWO BEFORE
HE CALLED.
&&
MDYELocal storm report, Feb 5, 2:48 PM HST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
248 PM HST MON FEB 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM WATER SPOUT 5 S WAIPAHU 21.32N 158.01W
02/05/2018 HONOLULU HI PUBLIC
OBSERVED WATERSPOUT OFF OF EWA BEACH
&&
MDYESpecial weather statement, Feb 5, 3:43 PM HST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Honolulu HI
343 PM HST MON FEB 5 2018
HIZ025>027-060230-
Big Island North and East-Kohala-Big Island Interior-
343 PM HST MON FEB 5 2018
...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...
At 341 PM HST, a strong thunderstorm was located between Honokaa and
Waimea, or about 33 miles northwest of Hilo. This storm was moving
northeast at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations that may be affected by this storm include...
Honokaa and Paauilo.
LAT...LON 1996 15523 1988 15554 2004 15562 2011 15549
2011 15546 2001 15526
TIME...MOT...LOC 0141Z 241DEG 21KT 2000 15551
R BallardThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 2:28 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 5, 3:11 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 5, 3:12 PM HST | Winter Storm Watch | HFO | Hawaii | 4 hr |
| Feb 5, 3:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Feb 5, 3:43 PM HST | Special Weather Statement | HFO | Hawaii | 47 min |
| Feb 5, 3:49 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 5, 4:59 PM HST | Special Weather Statement | HFO | 31 min | |
| Feb 5, 5:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 5, 6:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Feb 5, 6:16 PM HST | Special Marine Warning | HFO | 119 min | |
| Feb 5, 7:13 PM HST | Winter Weather Advisory | HFO | Hawaii | 6 hr |
| Feb 5, 8:15 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 5, 8:24 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 5, 9:08 PM HST | Special Weather Statement | HFO | Hawaii | 82 min |
| Feb 5, 9:12 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 5, 9:27 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 5, 9:52 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 38 min |
| Feb 5, 10:11 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 5, 10:27 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 18 min |
| Feb 5, 10:39 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 5, 10:47 PM HST | Special Marine Warning | HFO | 118 min | |
| Feb 5, 10:52 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 30 min |
| Feb 5, 11:27 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 6, 12:33 AM HST | Special Marine Warning | HFO | 117 min | |
| Feb 6, 12:55 AM HST | Winter Storm Warning | HFO | Hawaii | 26 hr |
| Feb 6, 1:24 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 6, 1:28 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 6, 2:54 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 6, 3:24 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 6, 4:26 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 6, 6:22 AM HST | Special Marine Warning | HFO | 53 min | |
| Feb 6, 9:43 AM HST | Special Marine Warning | HFO | 62 min | |
| Feb 6, 11:26 AM HST | Special Marine Warning | HFO | 64 min | |
| Feb 6, 1:17 PM HST | Special Weather Statement | HFO | Hawaii | 28 min |
| Feb 6, 1:55 PM HST | Special Marine Warning | HFO | 65 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.